Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 255, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 5, 2005, 9:47 PM CDT for Wadena County, Minnesota. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 5, 2005, 9:47 PM CDT (02:47 UTC)
- Expired
- Sep 5, 2005, 10:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Grand Forks, ND
- Area
- Counties, with a storm outline in the text
County Wadena County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 202 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 9:55 PM CDT | HAIL 0.75 | 3 S Menahga, MN | BRIEF HAIL WITH LOTS OF LIGHTNING AND STRONG WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 8:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 2.8 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 807 J/kg
- Mixed-layer CIN
- -197 J/kg
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 060246 SVRFGF MNC159-060345- /O.NEW.KFGF.SV.W.0255.050906T0247Z-050906T0345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 947 PM CDT MON SEP 5 2005 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WADENA COUNTY IN CENTRAL MINNESOTA * UNTIL 1045 PM CDT. * AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED OVER MENAHGA...OR 35 MILES EAST OF DETROIT LAKES...MOVING TO THE EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HUNTERSVILLE AT 955 PM 6 MILES NORTH OF NIMROD AT 1000 PM REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. LAT...LON 4678 9515 4638 9514 4638 9479 4679 9481 $$ JCA
2 follow-up statements
000 WWUS53 KFGF 060307 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1008 PM CDT MON SEP 5 2005 MNC159-060345- /O.CON.KFGF.SV.W.0255.000000T0000Z-050906T0345Z/ WADENA MN- 1008 PM CDT MON SEP 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1045 PM CDT FOR WADENA COUNTY... AT 1002 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTH OF HUNTERSVILLE TO BLUFFTON...MOVING TO THE EAST AT 20 MPH. SEVERE THUNDERSTORMS WILL BE NEAR... BLUE GRASS BY 1025 PM CDT... VERNDALE AND NIMROD BY 1030 PM CDT... OYLEN BY 1045 PM CDT... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR NORTH CENTRAL MINNESOTA. LAT...LON 4677 9513 4637 9512 4637 9477 4678 9479 $$ JCA
000 WWUS53 KFGF 060343 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS 1043 PM CDT MON SEP 5 2005 MNC159-060353- /O.EXP.KFGF.SV.W.0255.000000T0000Z-050906T0345Z/ WADENA MN- 1043 PM CDT MON SEP 5 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WADENA COUNTY EXPIRED AT 1045 PM CDT... DOPPLER RADAR INDICATED THE STORMS WERE NO LONGER SEVERE AND THE WARNING WAS ALLOWED TO EXPIRE AT 1045 PM CDT. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM CDT TUESDAY MORNING FOR NORTH CENTRAL MINNESOTA. LAT...LON 4677 9513 4637 9512 4637 9477 4678 9479 $$ DK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 9:29 PM CDT, 18 minutes earlier.
Area forecast discussion, Sep 5, 9:29 PM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
929 PM CDT MON SEP 5 2005
.UPDATE...
ONGOING SEVERE WEATHER ATTM IN OUR EASTERN FA...WHICH SHOULD
CONTINUE UNTIL THE WATCH EXPIRES AT MIDNIGHT. DID AN UPDATE TO
CLEAR OUT THE WESTERN FA FROM THE SEVERE THUNDERSTORM WATCH. THERE
MAY STILL BE A FEW SHOWERS AND TSTMS ALONG THE RED RIVER VALLEY
YET...SO DID NOT REMOVE PCPN ENTIRELY. VILS WAY DOWN ON THE KMVX
WSR88D...AND EVENT IS TURNING INTO MORE OF A WIND EVENT. SFC COLD
FRONT IS STILL BACK OVER CENTRAL ND...WITH PREFRONTAL TROUGH
EXTENDING INTO THE VALLEY REGION. THIS IS MAKING WINDS VERY
DIFFICULT TO FORECAST. MAIN WIND CHALLENGE WILL BE WHEN THE COLD
FRONT FINALLY MAKES IT INTO EASTERN ND. FOR NOW WILL HOLD WITH
FORECAST CONTINUITY...KEEPING THIS SOMETIME TOWARD MORNING. OTHER
THAN TIMING ON PCPN...INHERITED FORECAST WAS CHANGED LITTLE.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...SEVERE THUNDERSTORM WATCH UNTIL MIDNIGHT TUESDAY FOR MNZ003-
MNZ006-MNZ009-MNZ016-MNZ017-MNZ022-MNZ023-MNZ024-MNZ027-
MNZ028-MNZ029-MNZ030-MNZ031-MNZ032-MNZ040.
&&
GODONHazardous weather outlook, Sep 5, 7:01 AM CDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 701 AM CDT MON SEP 5 2005 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 701 AM CDT MON SEP 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGHOUT THE REGION THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS...BUT A TORNADO IS ALSO POSSIBLE. A COLD FRONT MOVING EASTWARD AND INTO MOIST AND UNSTABLE AIR WILL BE THE PRIMARY CAUSE OF THE DEVELOPING STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND CONTINUING INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. GV
In the hours before
Local storm report, Sep 5, 8:03 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
803 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FUNNEL CLOUD WEST FARGO 46.87N 96.90W
09/05/2005 CASS ND LAW ENFORCEMENT
&&
GGUSTSpecial weather statement, Sep 5, 8:39 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND 839 PM CDT MON SEP 5 2005 MNZ001>002-004>005-007>008-013>015-NDZ008-016-026>030- 038>039-049-052>054-060245- KITTSON-EAST MARSHALL-WEST MARSHALL-NORMAN-PENNINGTON-EAST POLK- WEST POLK-RED LAKE-ROSEAU-BARNES-CASS-GRAND FORKS-GRIGGS-NELSON- PEMBINA-RANSOM-RICHLAND-SARGENT-STEELE-TRAILL- EASTERN WALSH COUNTY-WESTERN WALSH COUNTY- 839 PM CDT MON SEP 5 2005 ...THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM WATCH 768 FOR THE FOLLOWING AREA... IN MINNESOTA THIS CANCELS 7 COUNTIES IN NORTHWEST MINNESOTA KITTSON... MARSHALL... NORMAN... PENNINGTON... POLK... RED LAKE... ROSEAU... IN NORTH DAKOTA THIS CANCELS 12 COUNTIES IN NORTHEAST NORTH DAKOTA GRAND FORKS... NELSON... PEMBINA... WALSH... IN SOUTHEAST NORTH DAKOTA BARNES... CASS... GRIGGS... RANSOM... RICHLAND... SARGENT... STEELE... TRAILL... THIS INCLUDES THE CITIES OF...ARGYLE...COOPERSTOWN...CROOKSTON... EAST GRAND FORKS...ENDERLIN...FARGO...FINLEY...FORMAN...GRAFTON... GRAND FORKS...GWINNER...HALLOCK...HALSTAD...LAKOTA...LISBON... MAYVILLE...MILNOR...PEMBINA...RED LAKE FALLS...ROSEAU...RUTLAND... THIEF RIVER FALLS...VALLEY CITY AND WAHPETON. MNZ003-006-009-016>017-022>024-027>032-040-060500- WEST BECKER-EAST BECKER-NORTH BELTRAMI-SOUTH BELTRAMI-CLAY- NORTH CLEARWATER-SOUTH CLEARWATER-GRANT-HUBBARD- LAKE OF THE WOODS-MAHNOMEN-EAST OTTER TAIL-WEST OTTER TAIL- WADENA-WILKIN- 839 PM CDT MON SEP 5 2005 ...SEVERE THUNDERSTORM WATCH NUMBER 768 REMAINS VALID UNTIL 12 AM CDT FOR THE FOLLOWING AREA... IN MINNESOTA THIS WATCH INCLUDES 11 COUNTIES IN CENTRAL MINNESOTA WADENA... IN NORTH CENTRAL MINNESOTA BELTRAMI... HUBBARD... LAKE OF THE WOODS... IN NORTHWEST MINNESOTA BECKER... CLEARWATER... MAHNOMEN... IN WEST CENTRAL MINNESOTA CLAY... GRANT... OTTER TAIL... WILKIN... THIS INCLUDES THE CITIES OF...BAGLEY...BAUDETTE...BEMIDJI... BRECKENRIDGE...DETROIT LAKES...ELBOW LAKE...FERGUS FALLS... MAHNOMEN...MOORHEAD...PARK RAPIDS AND WADENA. GODON
Local storm report, Sep 5, 9:06 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
906 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 6 N BUFFALO 47.01N 97.55W
09/05/2005 1.00 INCH CASS ND TRAINED SPOTTER
0705 PM HAIL 7 N FORT RANSOM 46.63N 97.93W
09/05/2005 0.75 INCH RANSOM ND PUBLIC
0706 PM HAIL 11 E LITCHVILLE 46.66N 97.96W
09/05/2005 0.75 INCH BARNES ND PUBLIC
0710 PM HAIL 3 NNW EMBDEN 46.84N 97.46W
09/05/2005 1.00 INCH CASS ND PUBLIC
&&
GGUSTLocal storm report, Sep 5, 9:09 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
909 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND DMG TWIN VALLEY 47.26N 96.26W
09/05/2005 NORMAN MN TRAINED SPOTTER
POWER LINES DOWN AND POWER OUTAGE THROUGHOUT TOWN.
&&
GGUSTLocal storm report, Sep 5, 9:10 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
910 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND DMG TWIN VALLEY 47.26N 96.26W
09/05/2005 NORMAN MN TRAINED SPOTTER
POWER LINES DOWN AND POWER OUTAGE THROUGHOUT TOWN.
&&
GGUSTLocal storm report, Sep 5, 9:30 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
930 PM CDT MON SEP 05 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HAIL 7 S HAWLEY 46.78N 96.32W
09/05/2005 1.00 INCH CLAY MN TRAINED SPOTTER
SOFT DIME TO QUARTER SIZED HAIL WITH STRONG WINDS.
0840 PM TSTM WND GST 12 N LAKE PARK 47.06N 96.10W
09/05/2005 60 MPH BECKER MN TRAINED SPOTTER
TREE BRANCHES DOWN. BRIEF POWER OUTAGES.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 7:02 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 58 min |
| Sep 5, 7:11 PM CDT | Tornado Warning | FGF | Clay | 45 min |
| Sep 5, 8:05 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Mahnomen, Polk | 55 min |
| Sep 5, 8:13 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Wilkin | 62 min |
| Sep 5, 8:31 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Otter Tail | 59 min |
| Sep 5, 8:33 PM CDT | Severe Thunderstorm Warning | FGF | Norman | 57 min |
| Sep 5, 9:22 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Clearwater, Hubbard | 53 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.